Is it normal for one side of lips to be larger day after juvederm? (photo)

I got juvederm done last night. About an hour after I could tell one side of my mouth looked much larger than the other. Could this be due to swelling or would you say this is a botched lip injection?

Doctor Answers 11

Bromelain after injectable fillers


Thank you for your question and your picture post.

A day after injectable filler in the lip, the localized swelling is most likely related to a bruise (hematoma) from the needle. This is different that diffuse swelling from too much product injection or tissue swelling which happens as the hyaluronic acid based product draws water molecules into the lips. 

I would not worry about this as it is localized and the 'early type' and suggest that you take some bromelain as it has been shown to help your body resorb bruising faster. Bromelain is a natural enzyme that is found in the stem of pineapples. 

Read my ebook about Bromelain on the link below. It is a FREE access ebook.

Best
Dr. Karamanoukian

Juvederm and Swelling

Swelling right after the procedure is an extremely common occurrence and I would definitely wait a week to evaluate the results. Best, Dr. Green

Asymmetry after Juvederm common

Yes. Asymmetry is common as swelling is almost Universally seen for fillers such as Juvederm and Restylane on the lips. It will settle over the next one week to 10 days. 

Any asymmetry can be corrected with a reversal agent known as Hyaluronidase. 

All the best

Dr Davin Lim 
Laser and aesthetic dermatologist
Brisbane, Australia. 

Davin Lim, MBBS, FACD
Brisbane Dermatologist
4.7 out of 5 stars 61 reviews

Asymmetry after lip injection

Hi Speckham, it is not uncommon to experience some mild asymmetric swelling following injection in the lips. This should resolve and even out over the next few days. If it doesn't I would follow up with your injector to discuss options such as dissolving it with hyaluronidase.

Todd C. Miller, MD
Newport Beach Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

Normal for one side of lips to be larger

Although significant asymmetry is not common, it is possible. If for some reason you develop a deep bruise on one side this could make a lip look larger than the other side. Hopefully, the surgeon who injected your lip was careful about placing similar amounts on each side to achieve symmetry. If it is a bruiser swelling, it may take a bit of time for it to resolve.

Lips may swell for a few days after fillers.

Swelling or bruising after a filler can certainly occur but is usually not a big problem for patients and resolves in afew days.  Severe reactions (pain, dramatic swelling) are very rare and do warrant attention by a physician.  

Susan Van Dyke, MD
Paradise Valley Dermatologic Surgeon
4.6 out of 5 stars 30 reviews

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

you may have bruising and swelling that is normal after lip injections. I suggest waiting 2 weeks and if it is still there or its lumpy, please reverse with hyaluronidase and consider cannula injections.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Lip filler with juvederm

Typically swelling and some mild bruising can occur. I highly suggest you wait 2 full weeks before you truly judge your results.

Kiran Polavarapu, MD
Fort Worth Plastic Surgeon
5.0 out of 5 stars 33 reviews

Juvederm and Swelling

Thanks for your question!  Based on the photos, the asymmetry you are experiencing is due to swelling, which is not uncommon after lip injections.  I tell my patients to wait a full two weeks before judging their final result.  I think you are going to have a fantastic result once the swelling/bruising subsides.  Best of luck!!

Lip injections

Hi Speckham

Thank you for your question and photo.  It is normal to have swelling and bruising after any type of fillers, especially the lips.  We usually tell our patients to wait a full 2 weeks for everything to fully settle. At that point if you notice asymmetry then you should follow up with your injector.  Best of luck

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.